I have had serious balance problems for over three years. I have read that it may be related to Lyme disease. It’s true?
Lyme disease is a bacterial infection caused by the bite of an infected tick, an insect from the spider family that normally lives on animals.
Patients usually remember that they were bitten. This is rare in the UK – only 3,000 people in England and Wales fall ill each year.
It is true that it can cause neurological problems, including dizziness and imbalance, but such symptoms are rarely the only complaint.
However, balance problems are incredibly common, and the constant feeling of being out of balance can be debilitating, affecting every aspect of daily life.
Finding the answer can be tricky, but often the problem lies in the area of the inner ear responsible for balance, called the labyrinth.
Lyme disease is a bacterial infection caused by the bite of an infected tick (pictured), an insect in the spider family that normally lives on animals.
It is true that it can cause neurological problems, including dizziness and imbalance, but such symptoms are rarely the only complaint. [file image]
The most common conditions are benign paroxysmal positional vertigo (BPPV), chronic labyrinthitis, Meniere’s disease, or vestibular neuronitis.
All of these problems affect certain balance mechanisms in the inner ear. For example, with neuronitis, the nerves malfunction.
It is important to get a diagnosis from a general practitioner or specialist – your doctor may refer you to one.
Some hospitals have balance wards and a consultation with an ear, nose and throat specialist should solve the problem.
Specialists also offer a type of treatment called vestibular rehabilitation, essentially a series of exercises that you do under the guidance of a physical therapist.
The Brain and Spine Foundation (brainandspine.org.uk) has an excellent booklet on this topic.
In less common cases, imbalance is a sign of something serious, such as heart problems or multiple sclerosis. It can also go hand in hand with migraines and some medications.
I was prescribed clopidogrel after a minor heart attack in 2013. But in the last few weeks I have developed bloodshot eyes that look terrible.
The doctor says I can’t stop taking it because I could die. Is there an alternative?
Clopidogrel is often given to patients who have had a heart attack to prevent a recurrence. It belongs to a family of drugs known as antiplatelet drugs, which means it prevents blood clots from forming in the arteries.
It is these clots that cut off the blood supply to the heart and brain, leading to heart attacks and strokes.
Medications that stop this are very important – plenty of evidence shows that they help stop future seizures.
Clopidogrel often causes bruising or bleeding, including bloodshot eyes, as a complication of the blood clotting mechanism.
As with any drug, the decision to stop taking it depends on the balance of benefits and risks, including side effects.
Clopidogrel often causes bruising or bleeding, including bloodshot eyes, as a complication of the blood clotting mechanism. As with any drug, the decision to stop taking it depends on the balance of benefits and risks, including side effects. [File image]
Many patients taking clopidogrel bruise but continue to take it because they feel it is a small price to pay for the drug’s benefits.
If side effects become too difficult to manage, GPs may be able to suggest an alternative.
These include other antiplatelet drugs such as prasugrel or ticagrelor, which may or may not cause similar side effects.
Many patients taking clopidogrel bruise but continue to take it because they feel it is a small price to pay for the drug’s benefits. If side effects become too difficult to manage, there are alternatives that GPs can offer.
It’s worth having a detailed discussion with your GP to discuss the side effects – what you can handle and what you can’t.
You may need an expert opinion from a cardiologist. Some people still don’t spend much time on clopidogrel.
For example, those who have had a cardiac stent in place rarely stay on it for more than a year. Ask your doctor if this was ever intended to be a long acting medication.
I am 68 years old and do not take any medication. The only problem is that I have high cholesterol, 7.2.
I exercise regularly and am at a healthy weight so this has never been a problem.
I took atorvastatin, but I got itchy skin and muscle pain. I switched to pravastatin, but the side effects got worse. Should I try something else?
Most people believe that high cholesterol is always associated with poor nutrition. In fact, some people can inherit high cholesterol from their parents.
But some dietary decisions can make things worse.
It is possible to have a healthy weight and exercise a lot, but still have high cholesterol due to a diet rich in meat and cheese.
When evaluating cholesterol levels, doctors never look at numbers in isolation. We take into account the overall risk of cardiovascular disease and stroke in a patient, which depends on many factors, from age to smoking and even postal code.
Instead of total cholesterol, we look at the ratio of two different types of cholesterol. Only when the general practitioner has all this information can he decide whether or not to treat the cholesterol itself.
If a patient’s risk score is over ten percent, GPs will usually suggest statins to lower blood cholesterol levels. But some patients suffer side effects. In this case, doctors may suggest other cholesterol-lowering drugs.
General practitioners may also treat other problems that also increase the risk of heart disease, such as high blood pressure.
Eating certain foods, such as almonds, soy-based products, and oats, can naturally lower your cholesterol levels.
A compound called plant stanol has been clinically proven to lower cholesterol, and you can find yogurts and drinks containing it in supermarkets.
Don’t Ignore Breast Cancer in Your Family
Last week, American cancer experts suggested that women with genes that increase their risk of breast cancer should be screened for the disease every year, starting at the age of 30.
We currently offer all women, regardless of risk, a mammogram once every three years, between the ages of 50 and 70.
There have long been concerns that the current system is too dumb – with missed CERS.
Therefore, any steps taken to better tailor screening to risk would be incredibly welcome.
Sarah Harding, pictured with her mother Marie in London in 2013, died of breast cancer last year at the age of 39.
It is important to note that if you have breast cancer in the family, even if you are younger than 50, you are already eligible for enhanced surveillance.
My great-grandmother and maternal grandmother died of breast cancer, and my mother was also diagnosed with cancer, so from the age of 40 I was recommended to get an annual mammogram.
I was interested to know that pop star Sarah Harding, who died of breast cancer last year at just 39, had a similar family history.
If you have a family history of the condition, tell your GP and ask for a referral to an NHS genetics clinic.
Take your statins… they work
Do you have a question for Dr. Ellie?
Write to [email protected] or Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.
Dr. Ally can only answer in a general context and cannot respond to individual cases or give personal answers. If you have health problems, always consult your doctor.
Statins, which lower cholesterol levels, have a reputation for causing a number of side effects.
Critics erroneously claim that up to a third of patients suffer from muscle pain and fatigue while taking the pills.
But a study of more than four million patients published this week found that 90% of people who take the pill experience no side effects.
Of course, I have patients who have a really hard time with pills.
Usually when we switch to another brand, the problems go away.
And if not, you can try other cholesterol-lowering drugs.
Statins are wonderful drugs that play an important role in preventing heart attacks and strokes.
If they are recommended, then you are at risk, so do not be afraid of these horror stories.